Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS Lubbock, TX

September 27, 2011Hockley County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 27, 2011, 6:07 PM CDT for Hockley County, Lamb County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2011, 6:07 PM CDT (23:07 UTC)
Expired
Sep 27, 2011, 6:30 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Hockley County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 47 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KLUB 272307
SVRLUB
TXC219-279-272330-
/O.NEW.KLUB.SV.W.0090.110927T2307Z-110927T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOCKLEY COUNTY IN NORTHWEST TEXAS.
  SOUTHERN LAMB COUNTY IN NORTHWEST TEXAS.

* UNTIL 630 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITHARRAL...OR 13 MILES SOUTHEAST OF LITTLEFIELD...AND MOVING
  SOUTHWEST AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WHITHARRAL AND  
  LEVELLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3355 10243 3386 10250 3392 10218 3362 10208
TIME...MOT...LOC 2307Z 057DEG 4KT 3375 10224

$$

24
1 follow-up statement
528 
WWUS54 KLUB 272325
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT TUE SEP 27 2011

TXC219-279-272330-
/O.CON.KLUB.SV.W.0090.000000T0000Z-110927T2330Z/
HOCKLEY TX-LAMB TX-
625 PM CDT TUE SEP 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LAMB AND NORTHEASTERN HOCKLEY COUNTIES UNTIL 630 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THE MESONET SITE AT ANTON HAS 
OBSERVED A WIND GUST TO 44 MPH AT 615 PM. THIS STORM WAS LOCATED 
NEAR WHITHARRAL...OR 13 MILES NORTHEAST OF LEVELLAND...MOVING 
SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND AREAS OF BLOWING DUST THAT CAN REDUCE
VISIBILITIES TO LESS THAN ONE MILE AT TIMES. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
DRIVERS SHOULD REDUCE SPEED AND TURN ON LOW BEAM HEADLIGHTS WHEN
DRIVING INTO AREAS OF BLOWING DUST.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3355 10243 3386 10250 3392 10218 3362 10208
TIME...MOT...LOC 2323Z 057DEG 4KT 3374 10226

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:17 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 27, 3:17 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
317 PM CDT TUE SEP 27 2011

.SHORT TERM...
DRY NORTH-NORTHWEST FLOW ALOFT TO CONTINUE TONIGHT AND WEDNESDAY.
WEAK 300 MB CIRCULATION SPINNING SOUTHEAST THROUGH CENTRAL TEXAS WITH
RIDGING OVER SOUTH PLAINS THIS EVENING...ANOTHER WEAK 300 MB TROUGH
EXPECTED TO DIP SOUTHWARD ACROSS THE SOUTH PLAINS EARLY WEDNESDAY.
LITTLE IMPACT ON MOST WEATHER ELEMENTS...THOUGH MID AND UPPER LEVEL
MOISTENING THIS EVENING MAINLY WESTERN ZONES VERY WELL COULD LEAD TO
A BIT OF VIRGA. SUB-CLOUD LAYER APPEARS TOO DRY YET TO CONSIDER
BUMPING PRECIPITATION CHANCES INTO ANY OF THE MENTIONABLE LEVELS.
SKIES SHOULD TREND CLEARER LATER TONIGHT AND WEDNESDAY AS TROUGH
SLIDES SOUTH. CLOUD COVER VERY WELL COULD INFLUENCE OVER-NIGHT LOW
TEMPERATURES BUT WITH LIGHT WINDS AND RELATIVELY DRY AIRMASS WE WILL
TREND A BIT TOWARDS THE COOLER GUIDANCE AGAIN...ESPECIALLY OVER
NORTHERN ZONES. ABOVE NORMAL HIGHS EXPECTED ON WEDNESDAY WITH MOST
NET WARMING OVER THE ROLLING PLAINS AS FRONT WASHES OUT. LIGHT
DOWNSLOPE COMPONENT ON THE CAPROCK MUCH OF THE DAY SHOULD PUSH HIGHS
INTO LOW 90S MANY AREAS AGAIN. RMCQUEEN

&&

.LONG TERM...
STRONG JET ENERGY CURRENTLY NOSING INTO THE PACIFIC NW/SW CANADA
WILL TRANSLATE EASTWARD AND HELP DISLODGE/REPLACE THE GREAT LAKES
CUTOFF LOW BY LATE WEEK. AS THE SHORTWAVE TROUGH DIVES ACROSS THE
UPPER MIDWEST IT WILL SEND A REINFORCING COLD FRONT THROUGH THE
SOUTH PLAINS LATE THURSDAY. THE GFS CONTINUES TO ADVERTISE A
CONVECTIVELY ACTIVE FROPA THURSDAY EVENING...THOUGH IT APPEARS TO BE
ALSO OVER-FORECASTING AVAILABLE LOW-LEVEL MOISTURE. MOST OTHER
GUIDANCE...WITH MORE PROBABLE MOISTURE/INSTABILITY FIELDS...KEEP THE
FROPA DRY LOCALLY...AND AS SUCH HAVE MAINTAINED RATHER LOW POPS IN
THE 10-15 PERCENT RANGE.

BEFORE THE FRONTAL PASSAGE WE SHOULD SEE ANOTHER WARM DAY THURSDAY
WITH HIGHS AROUND 10 DEGREES ABOVE AVERAGE. THEREAFTER...MODEST CAA
ON BREEZY NORTHEASTERLY WINDS WILL DROP TEMPERATURES DOWN TO
AROUND AVERAGE TO CLOSE OUT THE WORK WEEK. AN UA RIDGE WILL THEN
ADVANCE ACROSS THE HIGH PLAINS THIS WEEKEND AND BRING A SLIGHT
WARM UP ALONG WITH CONTINUED DRY CONDITIONS. ATTENTION WILL THEN
TURN TO A BROAD TROUGH WORKING INTO THE WEST DURING THE
EARLY/MIDDLE PARTS OF NEXT WEEK. WE COULD SEE WEAK SOUTHWEST FLOW
ALOFT RETURN BY NEXT MONDAY OR TUESDAY...THOUGH THE BEST MID-LEVEL
MOISTURE AND FORCING FOR SHOWER/STORM CHANCES ARE FORECAST TO
REMAIN WEST OF THE FA. A LEAD SHORTWAVE TROUGH MAY EJECT FROM THE
BROAD WESTERN TROUGH BY THE MIDDLE OF NEXT WEEK /DAY 8/ AND BRING
A SLIGHTLY IMPROVED CHANCE OR PRECIPITATION...THOUGH DETAILS
REMAIN SKETCHY THIS FAR OUT. OVERALL...MINIMAL CHANGES MADE TO THE
ONGOING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  89  56  83  52 /  10  10  10  10  10
TULIA         55  90  59  86  54 /  10  10  10  10  10
PLAINVIEW     56  90  60  87  54 /  10  10  10  10  10
LEVELLAND     57  90  60  88  56 /  10  10  10  10  10
LUBBOCK       60  90  62  89  57 /  10  10  10  10  10
DENVER CITY   59  90  60  89  56 /  10  10  10  10  10
BROWNFIELD    59  91  61  89  57 /  10  10  10  10  10
CHILDRESS     60  93  62  91  57 /  10  10  10  10  10
SPUR          58  92  63  92  58 /  10  10  10  10  10
ASPERMONT     59  93  64  94  60 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23
Hazardous weather outlook, Sep 27, 6:41 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
641 AM CDT TUE SEP 27 2011

TXZ021>044-281145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
641 AM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Sep 27, 5:17 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT TUE SEP 27 2011

TXZ028-034-272245-
HOCKLEY-LAMB-
517 PM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY AND LAMB  COUNTIES...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LITTLEFIELD AND ANOTHER
STRONG THUNDERSTORM JUST EAST OF LITTLEFIELD. THESE STORMS WERE
DRIFTING SLOWLY WEST.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

24

LAT...LON 3367 10260 3392 10261 3393 10215 3368 10214
TIME...MOT...LOC 2215Z 081DEG 2KT 3380 10247
Special weather statement, Sep 27, 5:55 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT TUE SEP 27 2011

TXZ028-029-034-272315-
HALE-HOCKLEY-LAMB-
555 PM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY...LAMB AND HALE
COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF COTTON CENTER. ANOTHER
STRONG THUNDERSTORM WAS LOCATED WEST OF ANTON. THESE STORMS WERE
DRIFTING SLOWLY WEST. STRONG OUTFLOW WINDS CAN EXTEND SOME DISTANCE
FROM THE MAIN THUNDERSTORM SO BE ALERT TO CHANGING WEATHER NEAR
YOU.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 1 MILE AT TIMES. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

24

LAT...LON 3412 10192 3383 10193 3383 10208 3372 10208
      3370 10261 3411 10261
TIME...MOT...LOC 2251Z 081DEG 2KT 3380 10249

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 6:19 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock11 min
Sep 27, 6:34 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.